Find more content written by: 
  • Volume 61 , Number 4
  • Page: 636
CORRESPONDENCE

Pedal edema following clofazimine therapy; a case report

P. Y. Tyagi; Tom Oommen






To the Editor:

A 58-year-old male patient who was diagnosed as having borderline borderline leprosy with a bacterial index of 2.0 was started on multidrug therapy (MDT) with dapsone, rifampin and clofazimine on the schedule recommended by the World Health Organization. Baseline investigations ruled out the possibility of any systemic illness before MDT was started. He gave no clinical history of reactional states, nor was there any evidence that he developed cither type 1 or type 2 reaction. He was not put on any other drugs for any other condition. Eight months after the onset of MDT he developed bilateral, pitting, nontender pedal edema. This edema was gradually progressive for up to 12 months of therapy and then became static.

Since the pedal edema became evident only after chemotherapy was started, there is a likelihood that perhaps it might be related to the chemotherapy. Among the drugs used in the MDT regimen only clofazimine is known to have a long half-life with deposition in the lymph nodes (1,2).

Duerksen, et al. have observed that there is an increased incidence of stasis ulcers in patients who are on clofazimine therapy (3). The possibility of clofazimine causing lymphatic stasis and consequent pedal edema has been raised (4,5) and cannot be excluded in this case.

 

- Dr. P. Y. Tyagi

Lott Carey Baptist Hospital
5 Ansari Road
New Delhi 110001, India

- Dr. Tom Oommen

Department of Pharmacology
Christian Medical College
Ludhiana 141008, India

 

REFERENCES

1. CONALTY, M. L., BARRY, V. C. AND JINA, A. The anti-leprosy agent B-663 and the reticuloendothelial system. Int. J. Lepr. 39(1962)479-484.

2. BANERJEE, D. K., ELLARD, G. D., GAMMON, P. T. AND WATERS, M. F. R. Some observations on the pharmacology of clofazimine. Am. J. Trop. Med. Hyg. 23(1974)1119-1131.

3. DUERKSEN, F, BRAUN, H. AND FROESE, B. Disability grading of patients in a MDT program - comparison with a similar group treated with dapsone alone and five year follow up. (Abstract) Int. J. Lepr. 61Suppl.(1993)4A.

4. OOMMEN, T. Clofaziminc-induced lymphoedema. (Letter) Lepr. Rev. 61(1990)289.

5. OOMMEN, T., NATU, M. V., MAHAJAN, M. K. AND KADYAN, R. S. Investigation of lymphoedema as an adverse effect of clofazimine therapy in leprosy. (Abstract) Int. J. Lepr. 61Suppl.(1993)19A.

2019 © International Journal of Leprosy and other Mycobacterial Diseases all right reaserved GN1